Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: What can we expect in 2015----Bogus BS

Feb 18, 2015

Nelson, I appreciate everything that you do. You are helping us LTS w/ lipodystrophy with your advice and information, but really? Absolutely no news of a cure except for the "setbacks" we are having???? That's mind boggling. Seems like all of the news you are excited about relates to how much richer the pharmaceutical companies can get from both the HIV positive and negative populations. They love exploiting us for their own profit, eh?

And nothing about curing lipodystrophy?

This makes me soooo angry. I find myself looking forward to the day when HIV negative people, on PREP, start exhibiting unpleasant, life-changing symptoms... Maybe then the pharmaceutical companies will start to get it and start showing compassion towards us.

I am 50 now and anticipate another 30 years on this earth. The one thing that sucks is that I have to live those 30 years looking like a freak because everyone thinks money is more important than a cure.

I'd love to join an activists group if you have the name of one. I am also ready to sue the pharmaceutical companies for giving me such a debilitating disease, called Lipodystropy.

Response from Mr. Vergel

I completely understand your frustration.

Lipodystrophy research came to a halt several years ago. In fact, a lipodystrophy conference's title was changed from lipodystrophy to adverse events. The term lipodystrophy was also changed to " return-to-health syndrome" since it was speculated that fat accumulation was part of immune reconstitution. After 10 years of research, no one could really explain what caused extreme visceral fat accumulation besides a possible link with insulin resistance and inflammation. We also saw more fat accumulation with the use of Crixivan and Viracept, two drugs no longer used due to tolerability issues. We also learned that AZT and D4T were linked to fat loss under the skin (lipoatrophy). With the approval of new and more tolerable drugs, the interest in this field started to decrease. There were also funding cuts in 2000-2010 that made many lipodystrophy researchers switch to better funded areas.

I was one of the main activists in this area and I never got an email from anyone offering to help, so I also burned out.

Visceral fat accumulation is a reality in aging long term survivors who were exposed to toxic drugs. Besides trying to minimize refined carbohydrates, exercising, balancing your hormones and keeping your lipids and blood sugar controlled, there is not much else we can do. Switching regimens has not proven to decrease fat accumulation that happened in the past. Also, the only drug approved for visceral fat accumulation (tesamorelin or Egrifta) turned out to be too expensive and not very effective. Most people could not adhere to daily injections specially when they saw hardly any results.

I have switched my focus to hormone and metabolic balance advocacy through my site ExcelMale.com

You can find a folder there on my thoughts about approaches that may work for visceral fat accumulation:

Lipodystrophy Update

I hope this response helps you understand that research in HIV shifts as conditions and interests evolve. I think there are answers to this problem but they may lay outside the current HIV research world.

Nelson

Background on lipodystrophy:

HIV Lipodystrophy: Where Are We After Ten Years?



Previous
HIV with Herpes Type 1, Hepatitis A and B
Next
HIV-associated Dementia (HAD)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement